Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 116, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 17, 1997, 1:09 AM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 1997, 1:09 AM CDT (06:09 UTC)
- Expired
- Jul 17, 1997, 2:10 AM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Wabasha County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 85 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:35 AM CDT | Hail 1.25 | Nelson, WI | |
| Jul 17, 1:40 AM CDT | Hail 1.25 | Reads Landing, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 170612 RRA
SVRLSE
MNC157-WIC011-170710-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
109 AM CDT THU JUL 17 1997
* SEVERE THUNDERSTORM WARNING FOR
BUFFALO COUNTY - WEST CENTRAL WISCONSIN
WABASHA COUNTY - SOUTHEASTERN MINNESOTA
* UNTIL 210 AM CDT
* SOME LOCATIONS AFFECTED
LAKE CITY
OAK CENTER
NELSON
ALMA
* AT 109 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS NEAR WABASHA AND ANOTHER 15 MILES NORTHEAST
OF WABASHA. THESE STORMS WERE MOVING SOUTHEAST AT 10 MPH.
* THESE STORMS WILL BE OVER LAKE CITY MN BY 125 AM AND OVER NELSON
WI BY 120 AM.
THE MAIN THREAT FROM THESE STORMS IS L6ARGE HAIL. DO NOT GO OUTDOORS.
RIECK/KINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM CDT, 11 hours 9 minutes earlier.
Area forecast discussion, Jul 16, 2:00 PM CDT, 11 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 200 PM CDT WED JUL 16 1997 THUNDERSTORMS ARE THE MAIN CONCERN OF THE NIGHT. AT 17Z...VISIBLE SATELLITE IMAGERY SHOWED AREAS OF CLOUDS OVER PORTIONS OF THE DAKOTAS...NORTHERN MINNESOTA AND NORTHERN WISCONSIN...SEVERAL BOUNDARIES CAN ALSO BE SEEN JUST OUTSIDE OF THE FORECAST AREA IN THE CLOUD FIELD. DEWPOINTS ACROSS THE FORECAST AREA RANGE FROM 70 IN CENTRAL WISCONSIN TO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. LATEST SURFACE OBSERVATIONS THE MAIN SURFACE TROUGH EXTENDING FROM NORTHEAST NORTH DAKOTA INTO SOUTH CENTRAL SOUTH DAKOTA. ANOTHER SURFACE TROUGH APPARENTLY BEING INDUCED BY AN UPPER LEVEL WAVE EXTENDS FROM NORTHEAST MINNESOTA TO SOUTHWEST MINNESOTA AND WAS MOVING TO THE EAST. 12Z ETA/NGM FORECAST SOUNDINGS MODIFIED FOR THE ACTUAL LOW LEVEL DEWPOINTS YIELD CAPES IN THE 5000 TO 6500 J/KG RANGE ACROSS THE FORECAST AREA TONIGHT. ETA HELICITY VALUES GENERALLY IN THE 100 TO 180 RANGE DURING THE NIGHT WITH THE GREATEST SHEAR IN NORTHERN SECTIONS OF THE FORECAST AREA. ETA HAS STRONG DIVERGENCE AT 250 MB AT 06Z OVER SOUTHEAST MINNESOTA BUT APPEARS TO BE CONVECTIVELY INDUCED. WITH AMPLE AVAILABLE ENERGY AND SOME BOUNDARIES TO FOCUS ON NORTH OF THE FORECAST AREA EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP AND ORGANAIZE. NORTHWESTERLY FLOW ALOFT SHOULD MOVE CONVECTIVE ACTIVITY INTO THE FORECAST AREA DURING THE EVENING AND EXPECT SOME STORMS TO BECOME SEVERE. FREEZING LEVELS ARE HIGH AT 14500 FEET BUT WITH THE VERY UNSTABLE AIR EXPECT SOME HAIL IN THESE STORMS ALONG WITH DAMAGING WINDS IN THE NORTHERN HALF OF THE AREA. NELSON
In the hours before
Local storm report, Jul 16, 10:17 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FRIENDSHIP WI FLOODING
07/16/97 ADAMS 1 FOOT OF WATER IN STREETS
0930 PM FRIENDSHIP WI FLOODING
07/16/97 ADAMS 2 FEET OF WATER THROUGH
CONSTRUCTION AREA AT
HOSPITAL
1000 PM 2 E ADAMS WI 1 INCH HAIL
07/16/97 ADAMS SHERIFF REPORT
DBLocal storm report, Jul 16, 10:18 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1017 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM FRIENDSHIP WI FLOODING
07/16/97 ADAMS 1 FOOT OF WATER IN STREETS
0930 PM FRIENDSHIP WI FLOODING
07/16/97 ADAMS 2 FEET OF WATER THROUGH
CONSTRUCTION AREA AT
HOvSPITAL
1000 PM 2 E ADAMS WI 1 INCH HAIL
07/16/97 ADAMS SHERIFF REPORT
DBSpecial weather statement, Jul 16, 10:41 PM CDT, 2 hours 28 minutes before
WIZ044-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1041 PM CDT WED JUL 16 1997 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY... AT 1040 PM CDT RADAR AT LA CROSSE INDICATED THAT THE STORM OVER SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT. TMS
Special weather statement, Jul 16, 10:44 PM CDT, 2 hours 25 minutes before
WIZ044-170445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1041 PM CDT WED JUL 16 1997 ...SEVERE THUNDERSTORM WARNING CANCELLED FOR ADAMS COUNTY... AT 1040 PM CDT RADAR AT LA CROSpSE INDICATED THAT THE STORM OVER SOUTHERN ADAMS COUNTY HAD WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. BRIEF HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE WITH THIS STORM UNTIL IT EXITS THE COUNTY AROUND MIDNIGHT. TMS
Local storm report, Jul 16, 10:49 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM 3 W GRAND MARSH WI FLOODING
07/16/97 ADAMS THIGH HIGH WATER ACROSS
COUNTY E
DBSpecial weather statement, Jul 16, 11:00 PM CDT, 2 hours 9 minutes before
WIZ043-044-170500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1100 PM CDT WED JUL 16 1997 ...THE TORNADO WATCH FOR ADAMS AND JUNEAU COUTNIES HAS EXPIRED AS OF 1100 PM... RADAR INDICATES THAT THE SEVERE STORMS HAVE MOVED OUT THE AREA AND SEVERE WEATHER IS NO LONGER EXPECTED. TMS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:08 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 62 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 55 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 55 min |
| Jul 17, 4:25 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Mower, Olmsted, Winona | 60 min |
| Jul 17, 4:45 AM CDT | Severe Thunderstorm Warning | ARX | Houston | 45 min |
| Jul 16, 7:06 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 54 min |
| Jul 16, 7:15 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| Jul 16, 7:58 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 62 min |
| Jul 16, 8:56 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 64 min |
| Jul 16, 9:12 PM CDT | Flash Flood Warning | ARX | Adams | 3 hr |
| Jul 16, 9:57 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 63 min |
| Jul 17, 2:18 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 57 min |
| Jul 17, 2:54 AM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 61 min |
| Jul 17, 3:20 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1997Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.